Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 33, NWS Austin/San Antonio, TX

December 1, 200826 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Dec 1, 2008, 5:04 AM CST for 26 counties in Texas. It took effect at Dec 1, 2008, 12:00 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 1, 2008, 5:04 AM CST (11:04 UTC)
In effect from
Dec 1, 2008, 12:00 PM CST
Expired
Dec 1, 2008, 6:00 PM CST
In force
6 hr
Issued by
NWS Austin/San Antonio, TX
All 26 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Medina County, TX, Travis County, TX, Uvalde County, TX, Williamson County, TX, Wilson County, TX

The radar

The Austin/San Antonio radar (KEWX), 17 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 11.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2008-12-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2008-12-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2846 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KEWX 011104
RFWEWX

RED FLAG WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
504 AM CST MON DEC 1 2008

...A RED FLAG WARNING IS IN EFFECT FOR BREEZY AND VERY DRY
CONDITIONS THIS AFTERNOON OVER CENTRAL AND EASTERN PORTIONS OF
SOUTH CENTRAL TEXAS... 

.VERY STRONG NORTHWEST WINDS ALOFT WILL MIX VERY DRY AIR DOWN TO 
THE SURFACE THIS AFTERNOON...PRODUCING CRITICAL FIRE WEATHER
CONDITIONS OVER CENTRAL AN EASTERN PORTIONS OF SOUTH CENTRAL
TEXAS. THE WARNED AREA IS GENERALLY ALONG AND EAST OF A LLANO TO
UVALDE TO DILLEY.

TXZ171>173-186>194-203>209-219>225-020000-
/O.NEW.KEWX.FW.W.0033.081201T1800Z-081202T0000Z/
LLANO-BURNET-WILLIAMSON-KERR-BANDERA-GILLESPIE-KENDALL-BLANCO-
HAYS-TRAVIS-BASTROP-LEE-UVALDE-MEDINA-BEXAR-COMAL-GUADALUPE-
CALDWELL-FAYETTE-FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-
LAVACA-
504 AM CST MON DEC 1 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM CST
THIS AFTERNOON. 

WIND SPEEDS OF 15 TO 25 MPH ARE EXPECTED TO ACCOMPANY VERY LOW
DEW POINT TEMPERATURES IN THE UPPER TEENS AND 20S...RESULTING IN
SEVERAL HOURS OF RELATIVE HUMIDITY VALUES IN THE MIDDLE TEENS AND
LOWER 20S DURING THE WARMEST PART OF THE DAY. DIMINISHING WINDS
AND RISING HUMIDITIES SHOULD OCCUR BY 6 PM...BUT DRY AIR IS
EXPECTED TO REMAIN IN PLACE THROUGH AT LEAST EARLY TUESDAY.

A RED FLAG WARNING MEANS WEATHER CONDITIONS WILL PROMOTE FIRES
THAT ARE DIFFICULT TO CONTROL ACROSS THE WARNED AREA. A RED FLAG
WARNING IS COMPLETELY SEPARATE FROM A LOCAL BURN BAN WHICH IS
ISSUED BY LOCAL OFFICIALS.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Dec 1, 4:45 AM CST, 19 minutes earlier.

Area forecast discussion, Dec 1, 4:45 AM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
445 AM CST MON DEC 1 2008

.DISCUSSION...
SHORTWAVE RETROGRESSION HAS RESULTED IN LITTLE MOVEMENT IN THE
HIGH AMPLITUDE UPPER TROUGH OVER THE CENTRAL AND ERN US OVER THE
PAST DAY. THIS KEEPS THE STRONG UPPER JET ALOFT OVER CENTRAL TX
AND ANOTHER GOOD CHANCE FOR STRONG WINDS TO MIX TO THE SURFACE.
KEEPING WITH THESE TRENDS FOR THE FORECAST MEANS DRIER AND COLDER
AIR TO SETTLE OVER THE AREA TONIGHT WITH A FREEZE LIKELY FROM THE
RURAL AREAS ON THE OUTSKIRTS OF THE METRO CITIES AND POINTS NORTH.
THE COOL AIR WILL BE SHORT-LIVED AS THE FLOW ALOFT SPEEDS UP TO
BRING ANOTHER UPPER DISTURBANCE. THIS SHORTWAVE TROUGH ON TRACK
FOR WEDNESDAY IS EXPECTED TO PERK UP DOWNSLOPING SOUTH WINDS FOR
TUESDAY WITH A STRONG SFC LOW DEVELOPED OVER THE TX PANHANDLE.
MOISTURE RETURN SHOULD BE SHALLOW WITH THIS SYSTEM SO ANY MORNING
CLOUDS SHOULD QUICKLY BURN OFF. BEFORE ENOUGH MOISTURE CAN MOUNT
FOR WEDNESDAY THE DISTURBANCE RACES EAST AND BRINGS ANOTHER DRY
FRONT INTO THE AREA. THIS FRONT APPEARS WEAKER, BUT STILL LOOKS
DRY ENOUGH TO CLEAR OUT ANY MOISTURE THUS PREFER THE DRIER ECMWF
SOLUTION OVER THE GFS WHEN A WEAK OVERRUNING OPPORTUNITY SETS UP
BRIEFLY FOR FRIDAY. THE GENERAL NW FLOW PATTERN TO SET UP OVER THE
WEEKEND SUGGEST THAT THE WINTER PATTERNS WILL BEHAVE AS THEY DID
LAST YEAR WITH WARMER AND DRIER ANOMALIES AND ENHANCEMENT OF
DROUGHT AND CRITICAL FIRE WEATHER CONDITIONS.

FIRE WEATHER...
NORTHWEST 20-FT WINDS WILL INCREASE TO AROUND 15 MPH LATE THIS
MORNING PROMPTING ANOTHER RFW FOR CENTRAL AND EASTERN COUNTIES.
DEWPOINTS SHOULD BE A FEW DEGREES DRIER THAN WAS SEEN SUNDAY SINCE
THE MID LEVEL LAYER OF CLOUDS LIMITED MIXING SOME SUNDAY. NEAR
CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN POSSIBLE TUESDAY AS
STRONG SOUTHERLY WINDS WILL MIX OUT A LOT OF THE LOW LEVEL
MOISTURE RETURN DURING THE EARLY AFTERNOON. WILL HOLD OFF ISSUING
A FWW FOR THIS PACKAGE BUT CONTINUE TO ANALYZE FOR POSSIBLE
INTRODUCTION LATER TODAY. LATER PERIODS ARE EVEN LESS CERTAIN
WITH A PROGESSIVE POLAR JET ALOFT, BUT THE TRENDS SUGGEST MORE
BREEZY AND DRY CONDITIONS POSSILBE WHILE RAIN OF ANY SIGNIFICANCE
REMAINS VERY UNLIKELY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              66  40  75  59  75 /   0   0   0  -   10
AUSTIN BERGSTROM INTL AIRPORT  65  31  76  49  78 /   0   0   0  -   10
DEL RIO INTL AIRPORT           69  39  78  51  75 /   0   0   0   0   0
SAN ANTONIO INTL AIRPORT       70  38  74  56  78 /   0   0   0  -   -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM CST THIS AFTERNOON FOR THE
FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...
BURNET...CALDWELL...COMAL...DE WITT...FAYETTE...FRIO...GILLESPIE...
GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...LAVACA...
LEE...LLANO...MEDINA...TRAVIS...UVALDE...WILLIAMSON...WILSON.

&&

18/08
Hazardous weather outlook, Nov 30, 5:42 PM CST, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
542 PM CST SUN NOV 30 2008

TXZ171>173-183>194-202>209-217>225-228-011200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
542 PM CST SUN NOV 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
TEXAS.

.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in Texas, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.